Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have had heart ablations. Prescribed lotrel, diltiazen and metoprolol. Have fluctuating heart beat. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 458 Questions
Hello, I have had 2 heart ablations with the second being successful for atrial fib. I am prescribed lotrel 5/20mg once a day, Diltiazem ER 240mg once a day and Metoprolol Tartrate 25mg twice a day. My heart rate was around 90 bpm before taking the Metoprolol and after starting dropped and stayed at around 60. Lately it has been back at around 90 but causes no trouble. I have noticed that when I do chores or exercise, my heart will fluctuate between 60 and 90 and then settle in at 60 until I have rested. It then returns to 90. I believe it drops sometime during the exercise and then I get fatigued and have a little nausea. Then I recover. Any comments? Thank you, XXXXXXX
Posted Wed, 29 May 2013 in Medicines and Side Effects
Answered by Dr. Nirmala P 4 hours later
Thanks for asking in Healthcare Magic.

Both Diltiazem and Amlodipine (Lotrel) are calcium channel antagonists. Metaprolol is a beta blocker. All three drugs reduce heart rate and are mainly used in the treatment of hypertension, angina and arrhythmia and each drug has its own unique action.

As calcium channel blockers, Amlodipine and Diltiazem reduces the heart rate, reduce myocardial contractility and work load of heart. They also cause relaxation of blood vessels and reduce BP, reduce venous return to heart leading to reduced end diastolic volume and work load of heart. But, Amlodipine has more action on blood vessels than on heart, Diltiazem has equal action on heart and blood vessels. Amlodipine has long duration of action.

Metoprolol mainly acts on heart and reduces the heart rate and force of contraction of heart. All three drugs act on sinoatrial node (SA), the pace maker of heart and reduce the impulses generated by SA node resulting in reduced heart rate. That's why your heart rate is at 90.

Beta receptors present in SA node are directly inhibited by Metoprolol as it is a beta blocker. So your heart rate reduced to 60 and subsequently has come back to normal due to hemodynamic responses.

Metoprolol reduces the heart rate and contractility to reduce oxygen consumption particularly during exertion or exercise as a protective measure. It is due to Metaprolol your heart rate is reduced to 60 during exertion and there is nothing to worry about it since it comes back to the original rate.

Nausea could be due to orthostatic hypotension (sudden fall in BP) during exercise. Orthostatic hypotension results in reflex tachycardia and increases the heart rate as a compensatory measure. You should discuss this issue with your treating Dr if nausea becomes too troublesome and severe.

I hope this helps. Please address to me if you have any other concerns.
Above answer was peer-reviewed by
Follow-up: Have had heart ablations. Prescribed lotrel, diltiazen and metoprolol. Have fluctuating heart beat. Advise? 19 hours later
Thank you Dr XXXXXXX P for a great and easy to understand answer. I would like to add that during the episode in my first question, I became very fatigued and had to sit down to rest for 5 min. Is this fatigue throughout my body a lack of oxygen as you mentioned in your answer where the Metoprolol reduces oxygen consumption? If so, any ideas on what I can do about it and are these drugs all fighting each other or working fairly well in concert with each other? I plan to work out and take off 35 pounds, but these episodes have scared me to really pursue it. What are your thoughts because I don't know if I am putting myself in danger besides feeling uncomfortable while exercising.
Thank you
Answered by Dr. Nirmala P 5 hours later
Welcome back to the Forum.

I would like to clarify certain aspects about Metoprolol. Oxygen consumption by heart is directly proportional to the amount of work done by heart. Whenever the heart contracts, it needs energy for contraction and utilizes oxygen as a source of energy. The higher the force of contraction, the greater will be the work done by heart and so the oxygen utilization (consumption) by heart will be more. So, what we mean by oxygen consumption is the work load of heart.

During exercise, the heart works more. The heart rate and force of contraction are increased during exercise. This will add up to the strain, in an already compromised heart. Metoprolol reduces this strain by reducing the work load of heart. Reduced oxygen consumption by Metoprolol means, reduced heart rate, force of contraction and work load of heart.

This is a protective effect (therapeutic benefit) of Metoprolol and sorry for not explaining it clearly earlier. Also, this action of Metoprolol is more when the heart exerts like during exercise and not seen at rest (when the heart beats normally), an additional benefit. And more importantly, Metoprolol should not be stopped suddenly and can only be tapered slowly. These three drugs are beneficial in your condition and are favourable drug combinations. They are not harmful to you.

I feel, the nausea and fatigue during exercise may either be due to over exertion of heart or may be due to sudden fall in BP. Vigorous exercises are not indicated in cardiac problem and you should really discuss with your treating Dr about the type of exercises you can do. Regular walk is an easy and time tested method of reducing weight and this will not strain the heart.

I hope I am more clear this time. Please feel free to contact me if you have any further queries.
Warm regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor